preview

Opioid Overdose Essay

Good Essays
Opioids have been a troubling problem in the United States for many years. In the recent past, since the yearly 2000’s, opioid overdoses have been on a steady incline. With heroin becoming the drug of choice in many cities across the country, overdoses relating to heroin are on the rise. Many states and cities are attempting to reverse the epidemic. Making naloxone, an overdose reversal drug, readily available for emergency responders or even those individuals overdosing, could cause a decrease in overdose related fatalities. In order to understand the effects of naloxone we must understand the causes of an opioid overdose. An opioid can affect the part of the brain that controls breathing. When too much opioid is taken into the system it blocks the receptors in the brain that cause you to breathe. With a depressed respiratory rate someone overdosing on the drug has the potential to go into cardiac arrest and die. Signs of an overdose may include; pinpoint pupils, nausea, vomiting, drowsiness, irregular breathing, stopped breathing or cold and clammy skin. Naloxone, also known by the brand name Narcan,…show more content…
The study also found that over 90 percent of responding officers feel as if it is their duties to help the overdosing individuals through this “rough patch” in their lives. (2013) It is astounding to see law enforcement officers in favor of performing medical intervention to save someone’s life. The study also found that law enforcement intervention in an overdose situation can increase the patient’s chances of survival by over 60 percent.(2013) With more law enforcement on patrol that EMS it is understandable that they may get to the emergency before the EMS agency does. Using a drug like naloxone, even one minute quicker, can be the difference between life and
Get Access